Alert archive / Massachusetts / Small Craft Advisories in 2018
Small Craft Advisory 129, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Oct 18, 2018, 3:12 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2018, 3:12 PM EDT (19:12 UTC)
- Expired
- Oct 18, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
789 WHUS71 KBOX 181912 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 312 PM EDT Thu Oct 18 2018 ANZ236-182200- /O.EXP.KBOX.SC.Y.0128.000000T0000Z-181018T1900Z/ /O.NEW.KBOX.SC.Y.0129.181018T1912Z-181018T2200Z/ Narragansett Bay- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... The National Weather Service in Boston/Norton has issued a Small Craft Advisory, which is in effect until 6 PM EDT this evening. * WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 25 kt. Waves Around 2 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ251-190315- /O.EXT.KBOX.SC.Y.0128.000000T0000Z-181019T0600Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Massachusetts Bay and Ipswich Bay- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 35 kt. Seas 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ233-234-190315- /O.EXT.KBOX.SC.Y.0128.000000T0000Z-181019T0600Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Vineyard Sound-Buzzards Bay- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 35 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ255-256-190315- /O.CON.KBOX.SC.Y.0128.000000T0000Z-181019T1000Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 kt. Seas 6 to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ250-254-190315- /O.CON.KBOX.SC.Y.0128.000000T0000Z-181019T1000Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 35 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ231-232-190315- /O.CON.KBOX.SC.Y.0128.000000T0000Z-181019T0600Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Cape Cod Bay-Nantucket Sound- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 10 to 20 kt with gusts up to 35 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ235-237-190315- /O.CON.KBOX.SC.Y.0128.000000T0000Z-181019T0600Z/ /O.NEW.KBOX.GL.A.0030.181020T0000Z-181020T1200Z/ Rhode Island Sound-Block Island Sound- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Boston/Norton has issued a Gale Watch, which is in effect from Friday evening through Saturday morning. * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 kt. Seas 5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ230-190000- /O.CON.KBOX.SC.Y.0128.000000T0000Z-181019T0000Z/ Boston Harbor- 312 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 25 kt. Waves Around 2 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots, or seas 5 feet or greater, are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Oct 18, 1:43 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 18, 1:43 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
143 PM EDT Thu Oct 18 2018
.SYNOPSIS...
Unseasonably chilly and windy weather today will be followed by
diminishing winds but sub-freezing low temperatures in many
locations tonight. Milder temperatures return Friday afternoon
along with plenty of sunshine. Series of sweeping cold fronts
late week into the weekend. Light showery weather surrounding,
nothing of a washout, along with breezy winds. In wake, Canadian
high pressure, frost / freeze conditions for an overnight
period before temperatures rebound.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 AM update
Winds will gradually diminish through the day but will remain
gusty with 30 mph gusts into early afternoon. Wind advisories
have been cancelled. Unseasonably cool airmass across SNE with
850 mb temps down to -10C this morning, gradually moderating
this afternoon. Highs will range from lower 40s over higher
terrain to mid/upper 40s elsewhere.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
* Widespread Frost/Freeze Conditions Overnight
Tonight...
A ridge of high pressure will build south of our region from the
west. This will allow winds to decouple in many locations and
with mainly clear skies an ideal night of radiational cooling
conditions are expected. Low temps should range from the middle
20s in the normally coldest outlying locations...to the upper
20s and lower 30s in most other locations. Freeze / Frost
Headlines are posted overnight for many locations where the
growing season has not officially ended. Even along the immediate
coast...low temperatures should drop well down into the 30s and
frost headlines are posted for many other locations. The exception
is downtown Boston/Nantucket, where low temps should generally
remain in the upper 30s.
Friday...
The ridge of high pressure will move east of the mid Atlantic
coast Friday. The result will be a quick return to a much milder
southwest flow of air. In fact...850T will rise to +8C to +10C
by Friday afternoon. Given the cold start and the lowering
October sun angle...this mid level warmth will not be completely
realized at the surface. Nonetheless...still expect a
significantly milder day with many locations reaching the lower
60s. Gusty southwest winds should develop along the coastal
plain during the afternoon.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights...
- Temperature undulations around sweeping cold fronts
- With any frontal passages, expect showery weather, breezy winds
- In wake, frost / freeze conditions possible
*/ Overview...
Undulating airmasses of Autumn. NE Atlantic anti-cyclonic wave break
evolves into an omega block slowing the upstream H5 longwave pattern
allowing storm maturation over E Canada NE towards the Norwegian Sea.
Obtaining greater curvature / angular momentum, storm deepening nets
cross-polar flow into Eastern N America through a preferred H5 trof
aided by a +PNA / +AO trend. Up against an upstream -EPO and split-
flow regime, preferred H5 trof wavers at times, reloading when +PNA
W CONUS H5 ridge surges. Strength crucial when it comes to H5 trof
dips over baroclinic regions, where more favorable storm development
will occur, whether acting on the S-stream.
Aside, with H5 trof dips, isallobaric / pressure-gradient response
to pattern amplification, downward reflection with surface - H85
cold air advection roughly -1 to -2 standard deviation aiding in
steep low-level lapse rates, subsequent mix-down of faster momentum
and drier air. Wet-weather chances along associated sweeping cold
fronts.
Rossby wave transition into the end of October, a +EPO evolves. W
CONUS onshore Pacific air, the upstream preferred H5 trof pattern
looks to break, albeit briefly, less active pattern.
*/ Discussion...
Friday night into Saturday night ... Chance PoPs upon a continental
airmass undergoing ascent above a lifting cold front. Showery, not a
washout. Wind watch. Breezy SW winds with advisory-level concerns
given potential mixing to H8 where 45 mph winds are modeled. A lull
late Saturday into Saturday evening with cold frontal passage, then
focus on cold air advection, steepening lapse rates, allowance of
fast NW winds to mix down.
Sunday into Sunday night ... breezy NW winds diminishing. Clearing
under high pressure influence shifting SE. Light winds, cold aloft.
Frost / freeze concerns into Monday morning.
Monday thru Wednesday ... temperature swings round another sweeping
cold front Tuesday evening. Chance PoPs with showery weather, fairly
void of moisture, another continental airmass. Breezy winds possible
again with frost / freeze concerns in cold frontal wake.
Late week onward ... way too much deterministic / ensemble model
spread to make any determination. -EPO having weakened, low pressure
developing over the Gulf of AK, N Pacific opens and mild Pacific air
streams ashore seems certain, however downstream outcomes are widely
unknown.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Through tonight...
VFR. NW gusts to 25 kt diminishing through this afternoon,
becoming light tonight.
Friday...
VFR. Increasing SW winds with gusts to 25-30 kt SE New Eng
coast, especially Cape/Islands.
Friday night...
Mainly VFR, but some patchy MVFR cigs and a few showers
possible late.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Saturday through Monday/...Moderate-High confidence.
Saturday: VFR. Windy with gusts to 35 kt. Chance SHRA.
Saturday Night: VFR. Breezy. Slight chance SHRA.
Sunday through Sunday Night: VFR. Windy with areas gusts to
30 kt.
Monday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Today...Gradually diminishing winds through today. Current gales
will be allowed to be converted to SCA this afternoon.
Tonight...While wind gusts should drop below 25 knots this
evening...small craft headlines will still be needed for much
of tonight across the outer-waters for left over seas...
although they will be on the downward trend.
Friday...Small craft headlines will be required for all waters
as high pressure moves further east and away from the mid
Atlantic coast. This will generate southwest wind gusts of 20 to
30 knots and rough seas...particularly on the southern waters
with long fetch.
Outlook /Friday Night through Monday/...Moderate to High
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.
Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Slight chance of rain
showers.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of rain showers.
Saturday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers.
Sunday: Strong winds with areas of gusts up to 30 kt. Areas of
rough seas. Slight chance of rain showers.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.CLIMATE...
Record Low Maximum Temperatures for Today
BOS 45 in 1898
ORH 36 in 1989
BDL 44 in 2009
PVD 46 in 1939
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning from midnight tonight to 9 AM EDT Friday for
CTZ002>004.
MA...Frost Advisory from midnight tonight to 9 AM EDT Friday for
MAZ007-014-019-022-023.
Freeze Warning from midnight tonight to 9 AM EDT Friday for
MAZ005-006-009>013-017-018-020-021.
RI...Frost Advisory from midnight tonight to 9 AM EDT Friday for
RIZ002-004>007.
Freeze Warning from midnight tonight to 9 AM EDT Friday for
RIZ001-003.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ231-232-235-
237.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ233-
234.
Small Craft Advisory until 8 PM EDT this evening for ANZ230.
Small Craft Advisory until 3 PM EDT this afternoon for ANZ236.
Gale Warning until 2 PM EDT this afternoon for ANZ250-254.
Small Craft Advisory until midnight EDT tonight for ANZ251.
Small Craft Advisory until 6 AM EDT Friday for ANZ255-256.
&&
SYNOPSIS...Frank/Sipprell
NEAR TERM...KJC
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...Frank/Sipprell
CLIMATE...Hazardous weather outlook, Oct 18, 1:47 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 147 PM EDT Thu Oct 18 2018 MAZ002>004-008-015-016-024-026-RIZ008-191800- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Western Hampshire MA-Suffolk MA-Eastern Norfolk MA-Nantucket MA- Northern Middlesex MA-Block Island RI- 147 PM EDT Thu Oct 18 2018 This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, southeastern Massachusetts, western Massachusetts and southern Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ005-006-009>013-017-018-020-021-RIZ001-003-191800- Hartford CT-Tolland CT-Windham CT-Central Middlesex MA- Western Essex MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI-Western Kent RI- 147 PM EDT Thu Oct 18 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-014-019-022-023-RIZ002-004>007-191800- Eastern Essex MA-Southeast Middlesex MA-Eastern Plymouth MA- Barnstable MA-Dukes MA-Southeast Providence RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- 147 PM EDT Thu Oct 18 2018 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-191800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 147 PM EDT Thu Oct 18 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:42 AM EDT | Frost Advisory | BOX | Barnstable, Dukes, Essex, Middlesex, Norfolk, Plymouth and 1 more | 29 hr |
| Oct 18, 3:42 AM EDT | Freeze Warning | BOX | Bristol, Essex, Hampden, Hampshire, Middlesex, Norfolk and 2 more | 29 hr |
| Oct 18, 10:07 AM EDT | Small Craft Advisory | BOX | 17 hr | |
| Oct 18, 3:12 PM EDT | Gale Watch | BOX | 12 hr |
Nearby
Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.